Kentucky, 2003

Flash Flooding and Hail in Kentucky, May 5 to 6, 2003

May 5 to 6, 2003 · NWS LMK · 33 events in 16 counties and zones

16 hail, 13 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 11:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 11:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 AM EDT MON MAY 5 2003

...MESOSCALE UPDATE...

TORNADO WATCH #240 JUST ISSUED UP TO THE WESTERN EDGE OF THE LMK
FA. LATEST LAPS ANALYSIS AND SURFACE OBSERVATIONS SUGGEST WARM
FRONT, BASED ON LIFTED INDICIES, IS RUNNING FROM SOUTH OF KBWG
NORTHWESTWARD TO JUST N OF KPAH. SOUTH OF THAT BOUNDARY, 0-3KM SR
HELICITY VALUES ARE SIGNIFICANT, EASILY EXCEEDING THE 500-700 M2/S2
THRESHOLD FOR TORNADIC FORMATION WITHOUT LOCAL HELICITY ENHANCEMENTS
THROUGH BOUNDARY INTERACTIONS. MEMPHIS, PADUCAH, AND NASHVILLE
RADARS ABOUND WITH HP SUPERCELL STRUCTURES AND TORNADIC SIGNATURES.
LOUISVILLE RADAR SHOWING MESO SIGNATURES UP INTO CENTRAL KENTUCKY
AND SOUTHERN INDIANA, BUT THIS IS WELL INTO THE STABLE AIRMASS
POLEWARD OF THE WARM FRONT.

OVER THE NEXT SIX HOURS OR SO, THE WARM FRONT IS FORECAST TO PUSH
NORTHWARD, PER THE 0Z ETA WHICH INITIALIZED WELL THIS EVENING.
THROUGH 2 AM, PARTS OF SOUTHERN KENTUCKY FROM OHIO TO MONROE
COUNTIES SOUTHWARD WILL BE INTO THE ENVIRONMENT WHERE SURFACE BASED
INSTABILITY COALESCES WITH 0-3KM SRH VALUES AOA 700. AFTER 3 OR 4 AM,
MOST LOCATIONS ALONG AND WEST OF I-65 WILL BE INTO THE WARM SECTOR,
COMBINED WITH SRH VALUES APPROACHING 500. OVERALL SEVERE WEATHER
THREAT REMAINS REAL, AND POTENTIALLY DANGEROUS, THROUGH MOST OF
TONIGHT FOR LOCATIONS SOUTH AND WEST OF A BOWLING GREEN TO FORT KNOX
TO HUNTINGBURG LINE.

.LMK...NONE.

XXV
Hazardous weather outlook, May 4, 11:53 PM EST, 1 hour 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI
VALLEY WILL MOVE NORTH AND THROUGH THE OUTLOOK AREA OVERNIGHT. THE
WARM FRONT WILL HELP PULL MOIST AND UNSTABLE AIR INTO THE REGION. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT ACROSS THE
OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE
ATMOSPHERIC WIND PROFILE IS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES. THE PRIMARY THREAT OF ISOLATED TORNADOES WILL BE ALONG
AND WEST OF INTERSTATE 65...ALTHOUGH THE ENTIRE OUTLOOK AREA IS
UNDER A TORNADO WATCH UNTIL 600 AM EDT. THERE IS ALSO A SIGNIFICANT
THREAT FOR HEAVY RAINFALL WILL TOTAL AMOUNTS OF 1 TO 2 INCHES LIKELY
ACROSS THE OUTLOOK AREA BY DAYBREAK MONDAY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT. THERE IS A MODERATE RISK FOR
SEVERE THUNDERSTORMS ACROSS WEST CENTRAL KENTUCKY. THE REMAINDER OF
THE OUTLOOK AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
ISOLATED TORNADOES WILL BE POSSIBLE...ALTHOUGH THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK. SCATTERED
THUNDERSTORMS ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY WILL
OCCUR FOR MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT. ACTIVATION MAY BE
REQUESTED AGAIN FOR LATE MONDAY THROUGH EARLY TUESDAY.

JMB

In the hours before

Local storm report, May 4, 7:32 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    ALLENDALE                 KY   .25 INCH HAIL
05/04/03   GREEN                          PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    MAGNOLIA                  KY   .25 INCH HAIL
05/04/03   LARUE                          PEA SIZE HAIL REPORTED BY
                                          FIRE DEPARTMENT.

0643 PM    BENGAL                    KY   .75 INCH HAIL
05/04/03   TAYLOR                         REPORTED BY FIRE RESCUE.

0651 PM    CAMPBELLSVILLE            KY   .25 INCH HAIL
05/04/03   TAYLOR                         PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
May 5, 1:30 AM EST
Where
Simpson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -84.383

Trees were downed.

Thunderstorm Wind, Jefferson

When
May 5, 6:00 AM EST
Where
Jefferson County, Louisville
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.417, -86.450

Trees were downed in the Cherokee Park area and in the Highlands. About 24,000 homes were without power for several hours.

Thunderstorm Wind, Jefferson

When
May 5, 6:05 AM EST
Where
Jefferson County, Valley Station
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Trees were downed along Dixie Highway.

Thunderstorm Wind, Oldham

When
May 5, 6:15 AM EST
Where
Oldham County, Buckner
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Shelby

When
May 5, 6:25 AM EST
Where
Shelby County, Simpsonville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -85.867

A tree and a power line were downed.

Thunderstorm Wind, Nelson

When
May 5, 6:30 AM EST
Where
Nelson County, Bardstown
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -85.433

Power lines and large limbs were downed.

Thunderstorm Wind, Henry

When
May 5, 6:30 AM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.567

Large limbs were blown down.

Thunderstorm Wind, Nelson

When
May 5, 6:45 AM EST
Where
Nelson County, 1 mi S of Bardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -85.167

Large limbs were blown down.

Thunderstorm Wind, Garrard

When
May 5, 8:05 AM EST
Where
Garrard County, Mc Creary
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -85.467

Trees were downed across the eastern part of the county.

Thunderstorm Wind, Clark

When
May 5, 8:05 AM EST
Where
Clark County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Trees and power poles were downed.

Thunderstorm Wind, Marion

When
May 5, 12:15 PM EST
Where
Marion County, Gravel Switch
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Trees and power lines were downed.

Hail, Washington

When
May 5, 12:45 PM EST
Where
Washington County, Willisburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -84.167

Hail, Garrard

When
May 5, 1:20 PM EST
Where
Garrard County, Lancaster
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -84.517

Hail, Madison

When
May 5, 1:45 PM EST
Where
Madison County, Kirksville
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -84.150

Hail, Madison

When
May 5, 1:48 PM EST
Where
Madison County, Peytontown
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -85.050

Hail, Madison

When
May 5, 1:50 PM EST
Where
Madison County, 5 mi W of Richmond
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -85.117

Hail, Taylor

When
May 5, 2:20 PM EST
Where
Taylor County, Bengal
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -84.583

Hail, Taylor

When
May 5, 2:27 PM EST
Where
Taylor County, Campbellsville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -84.417

Hail, Marion

When
May 5, 2:30 PM EST
Where
Marion County, Bradfordsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -84.333

Hail, Casey

When
May 5, 3:07 PM EST
Where
Casey County, Atterson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.383

Hail, Casey

When
May 5, 3:07 PM EST
Where
Casey County, 4 mi NW of Liberty
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -85.467

Flash Flood, Nelson

When
May 5, 3:33 PM EST to 6:00 PM EST
Where
Nelson County, Chaplin
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -85.183

Heavy rains along the Chaplin River basin caused minor flooding of low lying areas and county roads near the river.

Flash Flood, Washington

When
May 5, 3:33 PM EST to 6:00 PM EST
Where
Washington County, Pulliam
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.350

Heavy rains over the Chaplin River basin caused flooding of low lying areas and county roads along and near the river. A school bus was trapped by rising waters, but all occupants were successfully rescued.

Hail, Casey

When
May 5, 3:38 PM EST
Where
Casey County, Yosemite
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.350

Penny size hail was reported over much of eastern Casey County.

Thunderstorm Wind, Casey

When
May 5, 3:38 PM EST
Where
Casey County, Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -85.150

Trees were downed.

Thunderstorm Wind, Casey

When
May 5, 3:38 PM EST
Where
Casey County, 4 mi N of Ellisburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.083

Trees were downed.

Hail, Grayson

When
May 5, 5:20 PM EST
Where
Grayson County, Caneyville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -85.000

Hail, Harrison

When
May 5, 5:30 PM EST
Where
Harrison County, Berry
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.350, -84.833

Hail, Grayson

When
May 5, 5:33 PM EST
Where
Grayson County, 3 mi E of Caneyville
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -84.950

Hail, Harrison

When
May 5, 6:00 PM EST
Where
Harrison County, Buena Vista
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -85.467

Hail, Henry

When
May 5, 6:56 PM EST
Where
Henry County, Eminence
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -85.783

Flash Flood, Nicholas

When
May 5, 7:30 PM EST to 9:30 PM EST
Where
Nicholas County, Barterville
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -84.933

Numerous county roads were under water in the northwest part of the county.

Flash Flood, Harrison

When
May 5, 7:30 PM EST to May 6, 12:30 AM EST
Where
Harrison County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -86.500

Highway 62 east of Cynthiana was closed due to high water. Numerous roads in Cynthiana were covered and closed. River Road was closed due to flooding. Several county road bridges were washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355188, 5355189, 5355190, 5355916, 5355919, 5354700, 5355917, 5354701, 5354705, 5354706, 5354707, 5354708, 5354709, 5354710, 5354711, 5354712, 5354713, 5354714, 5354715, 5354716, 5354717, 5354702, 5354703, 5354718, 5354719, 5354720, 5354721, 5354722, 5354723, 5354704, 5355918, 5354724, 5354725.